Nebraska, 2023Winter Weather in Nebraska, February 22 to 23, 2023
February 22 to 23, 2023 · NWS FSD · 2 events in 2 counties and zones
Long-duration winter weather conditions spread through northeast Nebraska on February 22, with a few periods of moderate snowfall across the region as winds increased to a gusty 30 to 45 mph.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Long-duration winter weather conditions spread through northeast Nebraska on February 22, with a few periods of moderate snowfall across the region as winds increased to a gusty 30 to 45 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Feb 22, 5:11 AM CST, 4 hours 49 minutes earlier.
Area forecast discussion, Feb 22, 5:11 AM CST, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
511 AM CST Wed Feb 22 2023
.SHORT TERM...(Today and Tonight)
Issued at 233 AM CST Wed Feb 22 2023
Blizzard conditions still expected near and north of I-90 into
Thursday morning and see very few changes to the ongoing forecast. A
band of snow continues to slowly weaken across the area as the right
entrance region weakens and shifts north and a strong southern jet
shifts northeast. This band of snow has left behind about 2-5 inches
of fresh fluffy accumulation which will play a role in the expected
blizzard conditions as more snow, increasing northerly winds and a
fairly deep existing snowpack make it pretty easy to reduce the
visibility and cause widespread drifting. The drifting snow may
actually end up playing as large or larger of a role than the
reduced visibility.
The first challenge will be where the main band of snow will set up
this morning into the afternoon as a strong surge of warm advection
moves north. A few models want to allow for a new band over mostly
northwest IA and northeast NE while others suggest that this band
will collapse into the existing band which would place it closer to
I-90. Given some potential saturation issues near the dendritic
layer in northwest IA the farther north solution which collapses
into the existing band might make more sense. Thermodynamically this
would likely place the southern edge of the moderate to heavier snow
near a Yankton to Spencer IA line. By mid afternoon into tonight
the main wave will lift north and bring a shot of strong lift with
some convective potential which would support 1 to 2 inch per hour
rates. For now this looks to only affect any given location for a
couple of hours but could still bring a quick 2-5" over a couple of
hours. Colder air will begin to move into the area later tonight and
with the strong winds the wind chill values will fall to 20 to 30
below zero west of I-29. A wind chill advisory may be needed, but
for now will not issue.
.LONG TERM...(Thursday through Tuesday)
Issued at 233 AM CST Wed Feb 22 2023
Thursday morning should be the last of the falling snow as the
wave shifts east and northeast. This will bring continued moderate
to strong cold air advection int he low levels which will keep
winds on the gusty side. So even without falling snow blowing and
drifting will continue to be a problem. By afternoon winds will
diminish enough that mainly drifting snow will be expected.
Visibilities should improve but with the drifting snow driving
conditions into Thursday night will remain hazardous. High
temperatures on Thursday will be in the morning in many locations
with falling temperatures as cold high pressure builds in.
Thursday night will be another potential for a wind chill advisory
but with lighter winds. Temperatures will plummet with morning
lows about 10 below to 20 below zero, a little less cold in
northwest IA.
Still some potential for light snow on Friday as warm advection
moves through care of a weak wave. Temperatures will remain very
cold with highs mostly in the single digits.
Friday night int Sunday will see westerly flow aloft with a
shortwave ridge building in by Sunday. This will allow for milder
temperatures. Highs mostly 20s and 30s on Saturday. Sunday has the
best potential for warmer readings but snow cover will limit this.
Highs mainly in the 30s where the deeper snow cover is with a few
40s in the lower snow amount locations in parts of northwest IA.
A system is expected to slide by mostly to the south but could bring
some precipitation into the area Monday. The better chances will be
in northwest IA and for now looks like mostly minor impacts.
Tuesday will see a cool down as this wave slides by but nothing more
than 5 to 10 degrees below normal.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday Morning)
Issued at 509 AM CST Wed Feb 22 2023
Periods of snow will continue through the period. With strong
northerly winds and fluffy snow visibilities will be IFR to LIFR
at times with blizzard conditions expected near and north of I-90.
Conditions closer to KSUX will not be quite as bad as snowfall
amounts will be lower.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Blizzard Warning until noon CST Thursday for SDZ038>040-052>056-
058>062-064>067.
Winter Storm Warning until noon CST Thursday for SDZ050-057-063-
068>071.
MN...Blizzard Warning until noon CST Thursday for MNZ071-072-080-081-
089-090-097-098.
IA...Blizzard Warning until noon CST Thursday for IAZ001-002.
Winter Storm Warning until noon CST Thursday for IAZ003-012>014-
020>022.
Winter Weather Advisory until noon CST Thursday for IAZ031-032.
NE...Winter Storm Warning until noon CST Thursday for NEZ013.
Winter Weather Advisory until noon CST Thursday for NEZ014.
&&
SHORT TERM...08
LONG TERM...08
AVIATION...08Hazardous weather outlook, Feb 22, 3:26 AM CST, 6 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
326 AM CST Wed Feb 22 2023
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-230930-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
326 AM CST Wed Feb 22 2023
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.
.DAY ONE...Today and Tonight
A multi-day significant winter storm continues today with periods
of snow and blowing and drifting snow. The lowest visibilities and
blizzard conditions are most likely near and north of Interstate
90.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Wind chills fall well below zero Thursday and especially Friday
mornings.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, Feb 22, 8:35 AM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
835 AM CST WED FEB 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 1 SSW SLAYTON 43.98N 95.76W
02/22/2023 M7.2 INCH MURRAY MN COCORAHS
COCORAHS STATION MN-MY-11 SLAYTON 0.8 SSW.
0715 AM SNOW 4 ENE HARDWICK 43.79N 96.13W
02/22/2023 M7.1 INCH ROCK MN PUBLIC
0600 AM SNOW EDGERTON 43.87N 96.13W
02/22/2023 M7.0 INCH PIPESTONE MN COCORAHS
COCORAHS STATION MN-PS-6 EDGERTON 0.2 WSW.
0700 AM SNOW 1 S HURON 44.35N 98.22W
02/22/2023 M5.7 INCH BEADLE SD COCORAHS
COCORAHS STATION SD-BD-20 HURON 1.3 S.
0700 AM SNOW HILLS 43.53N 96.36W
02/22/2023 M5.1 INCH ROCK MN COCORAHS
COCORAHS STATION MN-RK-5 HILLS 0.2 NW.
0700 AM SNOW 6 SW IVANHOE 44.41N 96.34W
02/22/2023 M5.0 INCH LINCOLN MN COCORAHS
COCORAHS STATION MN-LN-4 HENDRICKS 8.0 SE.
0730 AM SNOW 1 ENE WALL LAKE 43.53N 96.95W
02/22/2023 M5.0 INCH MINNEHAHA SD COCORAHS
COCORAHS STATION SD-MH-8 HARTFORD 6.4 S.
0600 AM SNOW 3 N SIOUX FALLS 43.59N 96.73W
02/22/2023 M4.8 INCH MINNEHAHA SD CO-OP OBSERVER
CO-OP OBSERVER STATION FSDS2 SIOUX FALLS
NWS.
0700 AM SNOW 4 WNW ROWENA 43.55N 96.63W
02/22/2023 M4.5 INCH MINNEHAHA SD COCORAHS
COCORAHS STATION SD-MH-82 SIOUX FALLS 5.2 E.
0735 AM SNOW AURORA 44.29N 96.69W
02/22/2023 M4.5 INCH BROOKINGS SD COCORAHS
COCORAHS STATION SD-BK-59 AURORA 0.3 NNE.
0800 AM SNOW 5 W BRUCE 44.43N 97.00W
02/22/2023 M4.5 INCH BROOKINGS SD COCORAHS
COCORAHS STATION SD-BK-45 BRUCE 5.3 W.
0700 AM SNOW 1 E SPIRIT LAKE 43.42N 95.10W
02/22/2023 M4.3 INCH DICKINSON IA CO-OP OBSERVER
CO-OP OBSERVER STATION SPRI4 0.6 E SPIRIT
LAKE.
0700 AM SNOW 3 NE CROOKS 43.69N 96.78W
02/22/2023 M4.2 INCH MINNEHAHA SD COCORAHS
COCORAHS STATION SD-MH-71 RENNER 4.1 NW.
0600 AM SNOW HURLEY 43.28N 97.09W
02/22/2023 M4.1 INCH TURNER SD COCORAHS
COCORAHS STATION SD-TR-9 HURLEY 0.2 S.
0700 AM SNOW 1 S BROOKINGS 44.29N 96.79W
02/22/2023 M4.0 INCH BROOKINGS SD COCORAHS
COCORAHS STATION SD-BK-43 BROOKINGS 1.0 S.
0700 AM SNOW 2 S BROOKINGS 44.28N 96.79W
02/22/2023 M3.9 INCH BROOKINGS SD COCORAHS
COCORAHS STATION SD-BK-57 BROOKINGS 1.6 S.
0700 AM SNOW 4 SW BURKE 43.14N 99.35W
02/22/2023 M3.5 INCH GREGORY SD COCORAHS
COCORAHS STATION SD-GY-15 BURKE 4.2 SW.
0700 AM SNOW 4 SE BRUCE 44.40N 96.83W
02/22/2023 M3.5 INCH BROOKINGS SD COCORAHS
COCORAHS STATION SD-BK-56 BROOKINGS 6.5 NNW.
0600 AM SNOW HARTFORD 43.63N 96.94W
02/22/2023 M3.0 INCH MINNEHAHA SD COCORAHS
COCORAHS STATION SD-MH-46 HARTFORD 0.5 N.
0600 AM SNOW 1 NNE HURON 44.38N 98.21W
02/22/2023 M3.0 INCH BEADLE SD COCORAHS
COCORAHS STATION SD-BD-24 HURON 1.1 NNE.
0700 AM SNOW 4 ENE MONROE 43.50N 97.14W
02/22/2023 M3.0 INCH MCCOOK SD COCORAHS
COCORAHS STATION SD-MC-13 PARKER 7.2 N.
0700 AM SNOW 6 SSW HERRICK 43.04N 99.23W
02/22/2023 M3.0 INCH GREGORY SD COCORAHS
COCORAHS STATION SD-GY-18 BURKE 10.5 SSE.
0800 AM SNOW SIBLEY 43.40N 95.75W
02/22/2023 M3.0 INCH OSCEOLA IA CO-OP OBSERVER
CO-OP OBSERVER STATION SIBI4 SIBLEY.
0700 AM SNOW 1 SE MITCHELL 43.72N 98.02W
02/22/2023 M2.9 INCH DAVISON SD COCORAHS
COCORAHS STATION SD-DV-27 MITCHELL 1.0 SE.
0740 AM SNOW 1 NNW CANTON 43.31N 96.59W
02/22/2023 M2.5 INCH LINCOLN SD CO-OP OBSERVER
CO-OP OBSERVER STATION CNNS2 CANTON.
0800 AM SNOW TYNDALL 42.99N 97.86W
02/22/2023 M2.5 INCH BON HOMME SD CO-OP OBSERVER
CO-OP OBSERVER STATION TYNS2 TYNDALL.
0700 AM SNOW 7 NNE CHAMBERLAIN 43.90N 99.25W
02/22/2023 M2.3 INCH BRULE SD COCORAHS
COCORAHS STATION SD-BL-13 CHAMBERLAIN 7.5
NNE.
0700 AM SNOW 11 N COLMAN 44.14N 96.80W
02/22/2023 M2.0 INCH MOODY SD COCORAHS
COCORAHS STATION SD-MY-11 COLMAN 10.6 N.
&&Local storm report, Feb 22, 9:05 AM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
905 AM CST WED FEB 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM SNOW 4 NW OKOBOJI 43.43N 95.18W
02/22/2023 M2.0 INCH DICKINSON IA CO-OP OBSERVER
CO-OP OBSERVER STATION VICI4 4.0 N WAHPETON.
0700 AM SNOW BROOKINGS 44.30N 96.79W
02/22/2023 M4.0 INCH BROOKINGS SD COCORAHS
COCORAHS STATION SD-BK-7 BROOKINGS 0.2 SSW.
0800 AM SNOW 4 SSE SIOUX FALLS 43.49N 96.71W
02/22/2023 M4.1 INCH LINCOLN SD PUBLIC
&&Winter Weather, Dixon
- When
- February 22, 10:00 AM CST to February 23, 12:00 PM CST
- Where
- Dixon forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.493, -96.868 (the zone’s center; the record gives no point)
Snowfall totaled 4.0 inches at Newcastle and 3.0 inches at Concord. Winds gusted as high as 33 mph near Concord and produced considerable drifting snow and occasional visibility reductions as low as one mile.
Winter Weather, Dakota
- When
- February 22, 10:00 AM CST to February 23, 12:00 PM CST
- Where
- Dakota forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.391, -96.564 (the zone’s center; the record gives no point)
Snowfall totaled 1.7 inches near Wakefield and 1.3 inches at Sergeant Bluff. Winds gusted as high as 37 mph in South Sioux City and produced considerable drifting snow and occasional visibility as low as one mile.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Storm in Michigan, February 22 to 23, 20231 death · $3.1 million · 18 events
- Ice Storm and Heavy Snow in Michigan, February 22 to 23, 2023$46 million · 12 events
- Winter Storm and Avalanche in New Mexico, February 22 to 23, 2023$1.0 million · 68 kt wind · 55 events
- Wildfire in Tennessee, February 22 to 23, 2023$500,000 · 1 event
- Damaging Winds in Illinois, February 22, 2023$130,000 · 61 kt wind · 11 events
- Winter Storm and High Wind in Arizona, February 22, 2023$70,000 · 80 kt wind · 12 events
- Strong Wind in Kentucky, February 22, 2023$22,000 · 22 events
- Strong Wind in Illinois, February 22, 2023$19,000 · 19 events
- Damaging Winds and Strong Wind in Arkansas, February 22, 2023$36,000 · 50 kt wind · 3 events
- Winter Storm and Extreme Cold in Colorado, February 22 to 23, 202328 events
- Extreme Cold in Nebraska, February 22 to 24, 202323 events
- Tornado and Flash Flooding in California, February 22 to 25, 2023EF0 · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1084395, 1084396.